Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 17, NWS Birmingham, AL

November 5, 200939 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 5, 2009, 2:55 PM CST for 39 counties in Alabama. It took effect at Nov 6, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2009, 2:55 PM CST (20:55 UTC)
In effect from
Nov 6, 2009, 10:00 AM CST
Expired
Nov 6, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 052055
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CST THU NOV 5 2009

...DRY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA FRIDAY...

ALZ011>015-017>050-061200-
/O.UPG.KBMX.FW.A.0011.091106T1600Z-091107T0000Z/
/O.NEW.KBMX.FW.W.0017.091106T1600Z-091107T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
255 PM CST THU NOV 5 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY. 

RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT
FRIDAY AFTERNOON AS A DRY AIRMASS CONTINUES TO DOMINATE THE
WEATHER PATTERN ACROSS THE SOUTHEAST.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
2 follow-up statements
000 
WWUS84 KBMX 061205
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CST FRI NOV 6 2009

...DRY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-062015-
/O.CON.KBMX.FW.W.0017.091106T1600Z-091107T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
605 AM CST FRI NOV 6 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING. 

RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT
THIS AFTERNOON AS A DRY AIRMASS CONTINUES TO DOMINATE THE WEATHER
PATTERN ACROSS THE SOUTHEAST.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
000 
WWUS84 KBMX 061525
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
925 AM CST FRI NOV 6 2009

...DRY CONDITIONS EXPECTED ACROSS CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-070000-
/O.CON.KBMX.FW.W.0017.091106T1600Z-091107T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
925 AM CST FRI NOV 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING.

RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP BELOW 25 PERCENT
THIS AFTERNOON AS A DRY AIRMASS CONTINUES TO DOMINATE THE WEATHER
PATTERN ACROSS THE SOUTHEAST.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 5, 11:41 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 5, 11:41 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 AM CST THU NOV 5 2009

.UPDATE...AVIATION DISCUSSION AND FIRE WEATHER.

&&

.DISCUSSION...

HIGH PRESSURE BUILDING TO OUR WEST THIS MORNING WILL KEEP SKIES
CLEAR AND WINDS OUT OF THE NORTH. TEMPERATURES HAVE WARMED
INTO THE MID TO UPPER 60S ACROSS THE SOUTH...AND UPPER 50S IN THE
NORTH. HIGHS THIS AFTERNOON WILL TOP OUT IN THE MID TO UPPER 60S
IN THE NORTH TO LOW TO MID 40S IN THE SOUTH.

UPDATED FORECAST FOR HOURLY TEMPERATURES TRENDS. OTHERWISE NO
CHANGES NEEDED.

14

&&

.PREV DISCUSSION... /ISSUED 530 AM CST THU NOV 5 2009/

UPPER LEVEL SHORTWAVE TROUGH IS PUSHING TO OUR NORTH EARLY THIS
MORNING. MOISTURE LEVELS ASSOCIATED WITH THIS FEATURE THIS FAR
SOUTH REMAIN QUITE LOW. THE ONLY CONSEQUENCE OF ITS PASSAGE IS A
REESTABLISHMENT OF SURFACE HIGH PRESSURE ACROSS THE SOUTHEASTERN
STATES TODAY...WHICH WILL REMAIN THE DOMINANT WEATHER FEATURE INTO
THE WEEKEND. THUS...CLEAR SKIES AND SEASONAL TEMPS.

AS THAT SURFACE HIGH SLOWLY SLIPS TO OUR EAST OVER THE WEEKEND...
LOW LEVEL WINDS WILL GRADUALLY BECOME MORE SOUTHERLY AND BEGIN TO
TAP INTO MORE GULF MOISTURE. BY LATE SUNDAY...AN APPROACHING
SOUTHERN STREAM SHORTWAVE TROUGH WILL BEGIN TO INTERACT WITH GULF
MOISTURE...FINALLY BRINGING RAIN CHANCES BACK TO CENTRAL ALABAMA.

FOR SEVERAL RUNS NOW THE GFS AND ECMWF HAVE BOTH INDICATED THE
RAIN SHOULD START TO COME INTO OUR AREA SUNDAY NIGHT...WITH THE
BEST CHANCES IN THE MONDAY/MONDAY NIGHT TIME FRAME. THIS ADDS
INCREASED CONFIDENCE IN THE FORECAST...AND I STILL HAVE NO PROBLEM
GOING WITH LIKELY POPS DURING THIS TIME FRAME. OF COURSE...
WHATEVER TRANSPIRES WITH IDA COULD ULTIMATELY HAVE AN IMPACT ON
THE FORECAST (DIRECT OR OTHERWISE). SO FOR NOW...WILL GO WITH THE
IDEA THAT THINGS SHOULD FINALLY START TO CLEAR OUT BY WEDNESDAY.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. NORTHERLY FLOW FROM 8-12
KTS WILL DIMINISH WITH SUNSET TONIGHT. WITH HIGH PRESSURE MOVING TO
OUR NORTH TONIGHT...DRY AIR WILL CONTINUE TO DOMINATE THE WEATHER
PATTERN...AND SHOULD PREVENT ANY FOG DEVELOPMENT TONIGHT.

14

&&

.FIRE WEATHER...

HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN ACROSS CENTRAL
ALABAMA THROUGH FRIDAY. DRY AIR WILL CONTINUE TO FILTER INTO THE
REGION...CAUSING RELATIVE HUMIDITY VALUES TO DROP TO NEAR OR JUST
BELOW 25 PERCENT DURING MUCH OF THE AFTERNOON ON FRIDAY. CONDITIONS
ARE EXPECTED TO IMPROVE ON SATURDAY AS SOUTHERLY FLOW BRINGS AN
INCREASE IN MOISTURE TO THE AREA.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
A FIRE WEATHER WATCH IS IN EFFECT FROM 10AM TO 6PM FRIDAY FOR ALL OF
CENTRAL ALABAMA.

&&
Hazardous weather outlook, Nov 5, 11:02 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 AM CST THU NOV 5 2009

ALZ011>015-017>050-061800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1102 AM CST THU NOV 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RELATIVE HUMIDITY VALUES COULD DROP BELOW 25 PERCENT FOR 4 HOURS OR
LONGER FRIDAY AS A DRY AIRMASS CONTINUES TO DOMINATE WEATHER
CONDITIONS ACROSS THE SOUTHEAST. A FIRE WEATHER WATCH IS IN EFFECT
FOR ALL OF CENTRAL ALABAMA FROM 10AM TO 6 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 10:55 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more4 hr
Nov 5, 3:29 PM CSTFrost AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more17 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.